Related Experiment Video
Updated: Oct 12, 2026

High-throughput and Comprehensive Drug Surveillance Using Multisegment Injection-Capillary Electrophoresis-Mass Spectrometry
Published on: April 23, 2019
Adverse event detection using the FDA post-marketing drug safety surveillance system: Cardiotoxicity associated with
Objective:
The purpose of this investigation was to identify and characterize post-marketing reports of cardiotoxicity, including torsades de pointes (TdP), associated with loperamide use.
Methods:
We searched the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) database for post-marketing reports of serious cardiac adverse events associated with loperamide use from December 28, 1976 (U.S. drug approval date), through December 14, 2015. We also conducted a Pubmed and Google Scholar search to identify additional published reports of cardiotoxicity associated with loperamide in the medical literature through February 11, 2016.
Results:
Forty-eight cases of serious cardiac adverse events associated with loperamide use composed the case series. The most frequently reported cardiac adverse events were syncope (n = 24), cardiac arrest (n = 13), QT-interval prolongation (n = 13), ventricular tachycardia (n = 10), and TdP (n = 7). There were 10 cases that resulted in death. Of the 48 cases, the most commonly reported reasons for use can be characterized as drug abuse (n = 22) and diarrhea treatment (n = 17). More than one-half of the 48 cases were reported after 2010. Of the 22 drug abuse cases, the median daily dose was 250 mg (range 70 mg to 1600 mg) and events occurred as early as 6 hours after a dose and as long as 18 months after initiation of loperamide. Thirteen of the 22 cases reported using loperamide for euphoric or analgesic effects, and 9 reported use to prevent opioid withdrawal symptoms.
Conclusion:
The FAERS case reports provide evidence to suggest that high doses of loperamide are associated with TdP and other serious cardiac adverse events. The majority of cases in this series occurred in the setting of drug abuse for the purpose of preventing opioid withdrawal or to produce euphoric effects. It is important for both clinicians and patients to be aware of this potential risk, because prompt therapy and discontinuation of the offending agent are often essential to management and prevention of loperamide-induced cardiac arrhythmias.
More Related Videos
10:41Laser-Induced Action Potential-Like Measurements of Cardiomyocytes on Microelectrode Arrays for Increased Predictivity of Safety Pharmacology
Published on: September 13, 2022
14:03High-Throughput Cardiotoxicity Screening Using Mature Human Induced Pluripotent Stem Cell-Derived Cardiomyocyte Monolayers
Published on: March 24, 2023
Related Concept Videos
Drug Regulation
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Drugs Affecting GI Tract Motility: Opioids as Antidiarrheal Agents
Opioids, widely used antidiarrheal agents, mitigate diarrhea by slowing down...
Drug Toxicity: Overview
Drug Toxicity: Risk factors
Pharmaceutical Poisoning: Potential Scenarios